Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Bulletin of the American Mathematical Society
Bulletin of the American Mathematical Society
ISSN 1088-9485(online) ISSN 0273-0979(print)

Centennial History of Hilbert's 16th Problem


Author: Yu. Ilyashenko
Journal: Bull. Amer. Math. Soc. 39 (2002), 301-354
MSC (2000): Primary 34Cxx, 34Mxx, 37F75
Published electronically: April 9, 2002
MathSciNet review: 1898209
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The second part of Hilbert's 16th problem deals with polynomial differential equations in the plane. It remains unsolved even for quadratic polynomials. There were several attempts to solve it that failed. Yet the problem inspired significant progress in the geometric theory of planar differential equations, as well as bifurcation theory, normal forms, foliations and some topics in algebraic geometry. The dramatic history of the problem, as well as related developments, are presented below.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 34Cxx, 34Mxx, 37F75

Retrieve articles in all journals with MSC (2000): 34Cxx, 34Mxx, 37F75


Additional Information

Yu. Ilyashenko
Affiliation: Department of Mathematics, Cornell University, Ithaca, New York 14853
Address at time of publication: Moscow State and Independent Universities, Steklov Mathematical Institute, Moscow (MIAN) Gubkina st. 8, Moscow, Russia, 117966
Email: yulij@math.cornell.edu, yulijs@mccme.ru

DOI: http://dx.doi.org/10.1090/S0273-0979-02-00946-1
PII: S 0273-0979(02)00946-1
Keywords: Limit cycles, polynomial vector fields, normal forms, bifurcations, foliations, Abelian integrals
Received by editor(s): December 1, 2001
Published electronically: April 9, 2002
Additional Notes: The author was supported in part by grants NSF DMS 997-0372, NSF 0010404, and CRDF RM1-2086. The main results of the paper were presented at colloquium talks at Cornell University, December 1999, and Northeastern University (Harvard - MIT - Brandeis - Northeastern Colloquium), November 2000. The author thanks Dr. S. Gelfand, who assisted with the latter talk and suggested the idea of writing a survey on the subject
Article copyright: © Copyright 2002 American Mathematical Society